Unfortunately, no biomarkers can yet predict which patients are at risk for immune checkpoint inhibitor–associated myocarditis. Dr Johnson said he might hesitate to prescribe combination immunotherapy to patients with a history of severe heart disease.
He recommended screening patients’ troponin (T) levels during the first few weeks on combined immune checkpoint inhibition therapy. Troponin is a cardiac enzyme indicative of heart tissue damage and inflammation, such as that seen following heart attack. If tests for T are negative, it is very unlikely the patient has myocarditis. On the other hand, T levels are not a definitive diagnosis of myocarditis.
Myocarditis rates among patients receiving single-agent immunotherapy are, however, too low (< 0.1%) to justify screening them, he added.
“The single-agent rate is so low it would yield a whole lot of false positives,” he explained. “With combination therapy, it’s certainly higher, closer to 1%, so certainly in our minds; it is worthwhile to check simple T levels. If T levels are elevated, we then perform EKG [electrocardiography] and to monitor the patient closely.”
Once patients develop myocarditis, they must be treated aggressively, typically with steroids, Dr Johnson said. Mildly symptomatic or asymptomatic patients respond well.
“We still don’t know the best way to treat myocarditis, but we’ve extrapolated from other conditions that steroids blunt the inflammation, so steroids are a major part of the management,” he explained. “For the most severe, life-threatening cases, other potential options include intravenous immunoglobulin to help reduce inflammation, but the optimal treatment is still unclear.”
The findings should not, however, discourage patients with cancer from undergoing potentially life-extending immune checkpoint inhibition.
“These [immunotherapy] treatments can be absolutely transformative for patients, providing long-term responses,” he said. “The important point is that clinicians and patients should be aware of these side effects so they can identify them as quickly as possible.”
- Moslehi JJ, Salem JE, Sosman JA, Lebrun-Vignes B, Johnson DB. Increased reporting of fatal immune checkpoint inhibitor-associated myocarditis. Lancet. 391(10124):933. doi: 10.1016/S0140-6736(18)30533-6
- Johnson DB, Balko JM, Compton ML, et al. Fulminant myocarditis with combination immune checkpoint blockade. N Engl J Med. 2016;375:1749-55.
- Mahmood SS, Fradley MG, Cohen JV, et al. Myocarditis in patients treated with immune checkpoint inhibitors. J Am Coll Cardiol. 2018 March 13. doi: 10.1016/j.jacc.2018.02.037 [Epub ahead of print]
- Varricchi G, Galdiero MR, Marone G, et al. Cardiotoxicity of immune checkpoint inhibitors. ESMO Open. 2017;2(4):e000247. doi: 10.1136/esmoopen-2017-000247
- Tajiri K, Aonuma K, Sekine I. Immune checkpoint inhibitor-related myocarditis. Jpn J Clin Oncol. 2018;48(1):7-12. doi: 10.1093/jjco/hyx154
- Heinzerling L, Ott P, Hodi FS, et al. Cardiotoxicity associated with CTLA4 and PD1 blocking immunotherapy. J Immunother Cancer. 2016;4:50.
- Norwood TG, Westbrook BC, Johnson DB, et al. Smoldering myocarditis following immune checkpoint blockade. J Immunother Cancer. 2017;5:91.